I thought it might be a good time to let some of the women who have been in contact with me have their say. As I explained in my last post I have been feeling some nasty post-pill comedown anxiety lately which I only attributed to the chemicals leaving my system after about a week of wondering what was so wrong when nothing in my life seemed to have changed. This started me thinking of all the women who likely experience similar problems, on the pill and in the first few weeks of coming off the pill, and how most of them probably don't even consider it might be side effects. I also mentioned in my last post that I understand life has it's good and bad moments and not all times of depression can be attributed to the pill. Women who don't take the pill feel bad too. However, I also believe in letting women know the pill can be a direct cause and that its emotional impact can come about two months into taking the pill, two years or ten years. I hope these following messages will go some way to support my intentions here.
The first is from Hannah, who is in her late twenties and lives in England:
"I was initially prescribed the Pill as a teenager because of painful periods, which it didn't really help with. I think the main reason I stayed on it was because it was nice not having to use condoms, though actually in retrospect I was probably lucky not to get any icky STDs with that kind of attitude. (This is another aspect of the indiscriminate Pill usage that I often wonder about -- in my experience of one night stands the only thing that anyone ever worries about is pregnancy, not STDs, so being on the Pill is often carte blanche to have as much unprotected sex as you like.)I tried Cileste, Dianette and Microgynon, which were prescribed by a succession of GPs in response to skin problems and mood swings -- every doctor I saw was familiar with this kind of response to the Pill, and the solution was always to prescribe a different kind of Pill.
I was on and off various kinds of Pill for about six years, with long breaks. I tended to change Pill regimens at times in my life when things were changing anyway -- a new relationship or the end of a relationship, a new schedule, travelling, etc -- so I was never 100% sure if my mood swings were because of the Pill or because I was a naturally moody person. I have suffered from depression and stuff, so I'm not entirely blaming the Pill, but it definitely didn't help.
The first time it occurred to me that my anti-Pill suspicions were correct was when I visited a country I'd really wanted to go to for a long time. I was going to be doing a lot of travelling and didn't want to have a period, so I went back on the Pill just before I left. I found myself incredibly depressed within days of arriving. I came off the Pill, and within a couple of days my mood lifted again.
I had one more go at the Pill about 18 months later. I had just gotten together with my first really serious boyfriend, and we'd been apart for a couple of weeks. I went to the doctor, got a Pill prescription, and flew back to my boyfriend. I was really happy to see him. Within a few days, I was incredibly irritable, getting annoyed about everything, feeling really down. This time I couldn't find a non-Pill-related explanation -- everything else was pretty good! -- so I came off it once and for all. Even the idea of going back on it now makes me feel instantly anxious.
I sometimes wonder if my experience of my late teens and early 20s would have been different if I hadn't been sold the idea that artificial hormones were the best possible form of contraception/skin treatment/period regulation. I might have been less moody and irritable, more in tune with my body. On the other hand, maybe this is bollocks and I would have been like that anyway. What's sad is not to know.
I have always had a lot of interest and perhaps perverse pleasure in my periods -- I think it's amazing to be connected to lunar cycles and to your own fertility and your body in this way. I even like how sometimes I have period pains and am forced to just lie in bed for a few hours, suffering and thinking. So I hate the Pill not just because it made me spotty and unhappy, but because it temporarily robbed me of this really incredible aspect of being female (and no I'm not even slightly a hippy in any other way)."
And here is Lia, also in her late twenties, she lives in Germany:
"I never thought about “the pill” really: I wasn’t in a relationship, wasn't having sex, have good skin and I was afraid of gaining weight, as I’m a big girl by nature. It just wasn’t part of my life. Until I talked to some friends about problems I had been having with my period, cramps and terrible moods that just made several days per month miserable. They urged me to finally go and see a gynecologist, something I just didn’t do, out of fear of doctors - all doctors. But I tried to be an adult and went to my friend’s gynecologist.
After the check up she told me my ovaries were enlarged and if I wanted to be fertile and have children, we’d have to ‘make’ them shrink. I wondered if I should tell her that I don’t really care about my fertility, as I don’t want to have children, but just let it go. Her methods for shrinking them were: either lose a lot of weight in a short time (yeah right!) or take the pill. I took the pill.
She advised me to take it without interruption and I followed her instructions, taking “Valetta.” That was one and a half years ago. After 6 months my ovaries had shrunk a bit, so I thought it worked. Now last winter things started to change, I became much more sensitive to my environment, to people and how they behaved towards me - that pretty much resulted in crying-fits. I’d start crying for the tiniest reasons and then I wouldn’t be able to stop. I’d have a couple of crying-days per month; they had substituted my cranky period-days.
I’ve always had migraine attacks, but I’ve also always been able to sleep them off. This changed as well, I’d wake up with a terrible headache 3 or 4 days in a row, nothing helped, no painkillers, no sleep. I gained about 10 kg, which was bad, but the crying-fits were my biggest concern.
I went to see a therapist and he was the first who said that my body was maybe reacting to the pill and to not having a period anymore. My mother said the same, that it wasn’t ‘natural’ to repress your period. When I asked my doctor, she told me that it was necessary for my ovaries. Whenever she’d ask me if I got along with the pill, I’d ask her how I’d know if I didn’t get along with it. She’d answer: “Oh, trust me, you’d know.”
I didn’t connect the dots until three months ago when I did some research on “Valetta,” because I wanted to know whether I would get it when I moved to the US. I came across several blogs and chatrooms discussing side effects. Three things struck me immediately: weight gain, headaches, moods/slight depression. That was exactly what I’d been suffering from.
On my last visit to my gyno, she said my ovaries hadn’t shrunk for six months, and now, after about one and a half years with the pill and without my period I stopped taking it, without consulting her really. My ovaries aren’t shrinking anyway it seems, so I want to use my 7-month stay in the US to see if things will get better without taking it. I haven’t taken “Valetta” for two months now and my headaches are better, the rest might take some more time."